Just restarted Methotrexate after a 6 month break

I was diagnosed in May 2013 and took MTX until the end of August when the hair loss became too severe. That was my only bad side-effect and it was a pity as MTX really worked well for my RA. I tried Sulphasalazine but this quickly lowered my white blood cell count (and made me feel very sick) so I had to stop it. Then I developed Polymyalgia Rheumatica in November and have been on Prednisolone since then and slowly reducing the dose. Unfortunately my RA is making a come-back now along with osteoarthritis pain in hands and neck, so I've agreed to give MTX another shot to try to get my arthritis under control. Just hoping the hair loss is not as bad this time round. Trying to keep positive. Angela.

20 Replies

oldestnewest
  • I've been taking biotin for a couple of yrs on my hair dressers suggestion because I felt my hair was thinning as I get older. Started MTX a little over a month ago and was worried about losing hair as a side affect. But it doesn't appear go be thinning at all since on the mtx. As a result of taking the biotin for last 2 yrs I think my hair is less brittle and I don't lose as much at washing as I used to. Also I've always had.transparent, weak nails and 6 mos of taking biotin I had stronger finger nails. Biotin is also one of the supplements suggested as helping the immune system w RA by natural healers. Don't really see any positive affects that I can put my finger on though.

  • Thanks Marsha. I've read about Biotin. I could give it a try. What dose do you take, and do you have a particular brand?

  • One a day as instructions say. I get at health food stores but I've also gotten it at grocery stores. The bottle I'm taking now says 5000mcg but don't know what that means.

  • Thanks Marsha. I don't know either, but I've seen 5000 mcg on biotin bottles - I'll have a look and get some advice. Angela x

  • Hi Angela,

    I also had severe hair loss while on oral methotrexate but not nearly so bad when I changed to mtx injections. The injections have worked much better for my RA and hardly any side effects. Are you going on to metoject or back on to the pills? I use Nioxin on my hairdressers advice and it has been wonderful, little baby hairs growing around my hairline and my hair feels fuller and thicker. Good luck this time around.

    Fi x

  • Many thanks Fi. I'm back on the pills 15mg as before. Didn't think to ask my rheumy about the injections, but seeing him again in eight weeks so will see how it goes till then. I've read about Nioxin shampoo. At the moment I'm using Redken Extreme which is a protein shampoo, conditioner, and Antisnap which is a serum that helps protect your hair from snapping. That's mostly what happened before. My hair grew back volume-wise, but the hair I lost at the front hairline under my fringe has not (luckily it's not noticeable). I'll have another look at Nioxin though. Angela x

  • Hi Angela, I am on MTH injections, 20mg a week. This is week 12 for me for injections and the last couple of weeks I have noticed I am losing hair. It finally feels like after months of agony with the pain I am finally getting some relief! Now dealing with losing hair and my hair was thin and fine to begin with. I really don't have a solution, but just empathy for knowing how you feel. I may check into the biotin.

  • Thanks Susie. My hair is also naturally fine and thin, although it's a bit coarser since it's regrown. From past experience I know the hair becomes dry and brittle and snaps off, so anything that strengthens and adds moisture should help. I'm tempted to dry the biotin too, and continue with my protein shampoo and moisturiser. Also will check out the Nioxin range. I hope your hair loss settles down. I know that many people say it does stop eventually. If we can try not to panic too much it's sure to help! Angela x

  • Would have never said this before I knew the pain of RA, but if I had to choose between pain or no hair I would have to go with "no hair". Before getting RA I had no idea how disabling and terrifying pain could be. One thing I have been doing since I noticed my hair falling out is cutting back on how often I shampoo and blow dry my hair. I'm not sure, but I think this has helped some.

  • Thanks Susie you are right. I won't be giving up on the MTX this time unless there is some other problem with taking it. On the plus side, MTX will help me to reduce the steroids I'm taking long-term for the PMR, and prednisolone has far more nasty side effects. I'm sure cutting down on washing/blowdrying helps with hairloss, as your hair is weakest when it's wet (so my hairdresser says). Angela x

  • I agree with you about the pred- I am on it and trying to get off. I am down to 7.5 mg a day. I've had problems with the Pred as far as side effects go and am slowly cutting down with dr.'s advice. How much of that do you take? It took so long for the MTX to kick in for me, but it has. You might try the injections. Side effects are not supposed to be as bad as with pills.

  • Hi Susie. I'm down to 7.5 same as you but I wax as high as 60 mgs in December. My blood pressure and cholesterol are both up and I've gained a moon face and half a stone in weight. Very bloated too. Had headaches and total insomnia for a couple of months but this I is better now thank goodness. I will probably end up on 5 mgs for a long time as PMR takes a couple of years to burn itself out. Angela x

  • Hello

    Hope all goes well with the MTX, and you will not have to take it for to long

    Good Luck

    BOB

  • Many thanks Bob. If it works for my RA that's the main thing isn't it. Angela x

  • Hi Angela, I also had hairloss with mtx but decided to stay on it as it did wonders for my ra. Unfortunately I started to suffer nausea, asthma and throat problems in December so have been taken off it. I can already feel a difference in my hair as it feels thicker and is getting longer. I hope you see some improvement in your ra soon x

  • Thanks Paulywoo. Yes your hair will recover quite quickly growing from underneath and giving you the volume back. Mine is coarser than it was which also helps. Sorry you had to come off MTX when it was working for you. Do you know what you might be taking next? I'm resigned to the hair loss again as I've already noticed my hair line at the temples is receding quite a bit after only one dose. Hope you get on OK with your new meds. Angela x

  • I was advised to look at Leflunomide and Sulphasalazine as possible alternatives. I've read a few things about Leflunomide which worry me and also it appears to carry an increased risk of hairloss which I'm not keen on experiencing again so soon. I'll possibly try Sulpha next but it all depends on the results of yesterdays ultrasound scan. Have you tried any other Dmards? This thread reminded me to retry the vitamins for skin, hair and nails though so fingers crossed that will help as well. x

  • Hi. Yes I tried Sulfasalzine but at the first months blood test it showed my white cells had gone right down. My Rheumy actually phoned me at home to say stop taking it immediately. It did make me very nauseous and no appetite - I actually lost half a stone. He shook his head at leflunamide but I didn't ask why he wasn't keen. We waited from the end of August until late November to give my hair chance to recover. My RA was very quiet then. But in December I had terrible shoulder and arm pain and was locked solid in the morning and was diagnosed with polymyalgia so until now just on prednisolone for that. Now the RA has woken up he said MTX was still the best option for me so I agreed. I have a feeling that if you get hair loss with one DMARD you probably get it with them all but I could be wrong. Am tempted to try biotin - might go to Holland & Barrett and see what they have. Hope you don't have too much pain while you wait to get sorted with a new DMARD and hope the ultrasound results are OK. Angela x

  • I had a massive hair loss when first diagnosed and was not taking any meds as I was trying to be holistic, raw food etc. So was worried when I started metex about hair but its fine and have had loads of new growth. Ended up looking like a mop. Have since chopped it all off. I do think hair loss is one of the effects the disease itself has on the body. I'm almost back to being a normal human being again. I prefer injections no nausea etc. Wish you well.

  • Thanks Grace. I've heard others say they had hair loss when not on any meds. I've been lucky with MTX in that I don't have any other side effects and they work well for me. Angela x

You may also like...